Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at May 21, 2021, 7:36 PM MDT for Judith Basin County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2021, 7:36 PM MDT (01:36 UTC)
- Expired
- May 21, 2021, 8:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
County Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 110 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WWUS85 KTFX 220136
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
736 PM MDT Fri May 21 2021
MTZ050-051-220200-
Fergus-Judith Basin-
736 PM MDT Fri May 21 2021
...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT NORTHEASTERN JUDITH
BASIN...AND...WESTERN FERGUS...
At 733 PM MDT, an area of heavy snow was located along a line
extending from 10 miles west of Hobson to 14 miles northwest of
Lewistown. Movement was northwest at 20 mph.
Visibility may fall below a half mile and slushy road surface
accumulations of 1 to 2 inches are possible.
Locations impacted include...
Lewistown, Stanford, Denton, Hobson, Moore, Geyser, Windham,
Moccasin, Ackley Lake State Park, Glengarry, Utica, Danvers, Coffee
Creek and Benchland.
This includes the following highways...
Highway 200 between mile markers 21 and 85.
Highway 191 between mile markers 1 and 9.
LAT...LON 4707 10935 4685 11001 4733 11060 4742 11036
4742 11016 4747 11005 4748 10999 4752 10991
4753 10987 4755 10984 4763 10984 4770 10964
TIME...MOT...LOC 0133Z 145DEG 31KT 4701 11009 4723 10963
$$
RCGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at May 21, 5:40 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 21, 5:40 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 540 PM MDT Fri May 21 2021 ...AVIATION SECTION UPDATED... .SYNOPSIS... Several weather disturbances will move through the region over the next few days. Expect periods of snow across much of the region tonight, with the snow decreasing on Saturday morning. Mostly dry conditions are expected during the day Saturday, but then a rather prolonged period of rain and high mountain snow will affect the region from Sunday into Tuesday. && .DISCUSSION... Tonight through Saturday...A couple rounds of moderate snowfall will continue to push northward through the region this evening. With most of the potential for accumulating snowfall occurring before Midnight, no winter highlights will be issued at this time, as most of the snow is melting on contact on pavement surfaces. Reduced visibility and some snow accumulations are possible on bridges, thus SPS's will be issued to highlight that concern. Most of the snowfall will diminish between Midnight and sunrise on Saturday. Otherwise, record cold is possible in some areas tonight. Warmer air will slowly move into the region on Saturday, but northerly surface winds/snow cover will limit a bit on how warm it gets. A few afternoon showers are possible by late in the day over Southwest MT. Sunday through Tuesday...Periods of rain and mountain snow are expected. Most of the accumulating snow will fall above 6500 feet, thus no winter highlights planned for at this time. Snow accumulations of 5 to 10 inches look possible. At lower elevations, widespread rain/isolated thunderstorms are expected. The current QPF is a touch lower than yesterday, as I did not blend in the wetter GFS model. The GFS continues to be about 1 inch higher in QPF than most other models and seems a bit too high at this point. However if other models start to trend towards the wetter GFS some hydro issues could develop. Overall temperatures will continue to remain below normal. Wednesday through Friday...Afternoon temperatures return close to seasonal normals during this period. There will be a chance of showers/thunderstorms most days, as the airmass remains unstable. The overall NBM has a good handle for this time period. Brusda && .AVIATION... 540 PM MDT Fri May 21 2021 (22/00Z TAF period) Upper level moisture continues move into the region from the south and will maintain bands of snow throughout the region until 22/08Z. MVFR/IFR/LIFR categories will remain widespread even after the snow ends, mostly due to low CIGs. KBZN, KEKS, and KWYS will begin to see some improvement after 22/15Z, while the remaining terminals continue to observe low CIGS for much of the period. Mountains/passes will be obscured for a majority of the time. -RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... At this time, no flooding is expected. Main concern is over the weekend, from Sunday into Monday. The GFS model has significantly more precipitation that other models. At this time, the GFS is a bit of an outlier of a model. Thus no flood highlights will be issued and we will continue to monitor the situation close for any increase in QPF that could lead to flooding. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 29 44 36 44 / 80 10 70 100 CTB 29 42 31 44 / 60 20 30 90 HLN 30 49 38 49 / 80 10 80 90 BZN 27 55 38 50 / 80 20 90 100 WYS 27 58 32 48 / 90 40 90 100 DLN 27 55 36 48 / 80 20 70 90 HVR 31 49 36 52 / 50 10 40 100 LWT 26 50 37 49 / 50 10 80 100 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 21, 1:40 PM MDT, 5 hours 56 minutes before
Special Weather Statement National Weather Service Great Falls MT 140 PM MDT Fri May 21 2021 MTZ012-046-048-049-212100- Cascade-Eastern Pondera-Southern Rocky Mountain Front- Eastern Teton- Including the cities of Great Falls, Cascade, Belt, Kings Hill Pass, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, and Dutton 140 PM MDT Fri May 21 2021 ...A band of snow has moved into North-central MT... A band of moderate snow is moving into North-central MT this afternoon. The heaviest activity is now situated over Central Cascade County and is moving toward the northwest. Visibility will likely fall below a half mile at times in areas of heavier snowfall. Snow accumulation with this will mostly range around one inch, but localized higher amounts are possible. Accumulations will mainly impact bridges and grassy areas through this afternoon, but some slushy roadway accumulation can be expected. Those traveling should be prepared for quickly changing road conditions and areas of poor visibility.
Special weather statement, May 21, 2:20 PM MDT, 5 hours 16 minutes before
Special Weather Statement National Weather Service Great Falls MT 220 PM MDT Fri May 21 2021 MTZ008-015-055-212230- Beaverhead-Madison-Gallatin- Including the cities of Big Hole Pass, Wisdom, Dillon, Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Bozeman Apt, City of Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 220 PM MDT Fri May 21 2021 ...A second band of moderate snow will move northward through Southwest MT through this evening... Another band of moderate snow is moving northward toward the Montana and Idaho border and will impact much of Southwestern Montana through this evening. Visibility will fall below a half mile at times during heavier periods of snowfall. Additional snow accumulations will mostly range from 1 to 2 inches, but localized higher amounts are possible. Accumulations will mainly impact bridges and grassy areas through this afternoon, but some shaded roadways or higher elevation passes could become snow covered. Those traveling should be prepared for quickly changing road conditions and areas of poor visibility, especially over the passes.
Special weather statement, May 21, 4:00 PM MDT, 3 hours 36 minutes before
Special Weather Statement National Weather Service Great Falls MT 400 PM MDT Fri May 21 2021 MTZ008>010-012-014-015-044-046-048-049-052>055-220100- Beaverhead-Northern Rocky Mountain Front-Eastern Glacier-Cascade- Central and Southern Lewis and Clark-Madison-Toole- Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton- Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Big Hole Pass, Wisdom, Dillon, Chief Joseph Pass, Monida Pass, Wise River, Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Shelby, Sunburst, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, Dutton, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, White Sulphur Springs, Bozeman Apt, City of Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 400 PM MDT Fri May 21 2021 ...Periods of snow will continue through midnight tonight... Bands of moderate to at times heavy snow will continue to move northward through northward through Southwestern and portions of North- central Montana through midnight. Visibility may fall below a half mile at times during heavier periods of snowfall. Additional snow accumulations will mostly range from trace amounts to 2 inches, but localized higher amounts are possible. Accumulations will mostly impact bridges and grassy areas, but slushy roadway accumulations may become more common around sunset. Those traveling should be prepared for variable road conditions and areas of poor visibility.
Local storm report, May 21, 5:35 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT FRI MAY 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM SNOW 3 ESE WOLF CREEK 46.99N 112.01W
05/21/2021 M2.0 INCH LEWIS AND CLARK MT CO-OP OBSERVER
CO-OP OBSERVER STATION HLTM8 HOLTER DAM
(24 HR SNOWFALL)
0400 PM SNOW 11 N TURNER 49.00N 108.39W
05/21/2021 M3.5 INCH BLAINE MT CO-OP OBSERVER
CO-OP OBSERVER STATION TNRM8 TURNER 11 NNE. (24 HR SNOWFALL)
0400 PM SNOW 1 S BOZEMAN 45.66N 111.05W
05/21/2021 M3.3 INCH GALLATIN MT CO-OP OBSERVER
CO-OP OBSERVER STATION BZEM8 BOZEMAN MSU
(24 HR SNOWFALL)
&&Local storm report, May 21, 6:28 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 PM MDT FRI MAY 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW STANFORD 47.16N 110.22W
05/21/2021 M3.7 INCH JUDITH BASIN MT CO-OP OBSERVER
CO-OP OBSERVER STATION STNM8 STANFORD. THE
PERIOD OF THE SNOW EVENT WAS 24 HOURS.
0600 PM SNOW GRASS RANGE 47.03N 108.80W
05/21/2021 M3.0 INCH FERGUS MT CO-OP OBSERVER
CO-OP OBSERVER STATION GSSM8 GRASS RANGE
COOP. THE PERIOD OF THE SNOW EVENT WAS 24
HOURS.
&&Special weather statement, May 21, 7:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
736 PM MDT Fri May 21 2021
MTZ050-051-220200-
Fergus-Judith Basin-
736 PM MDT Fri May 21 2021
...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT NORTHEASTERN JUDITH
BASIN...AND...WESTERN FERGUS...
At 733 PM MDT, an area of heavy snow was located along a line
extending from 10 miles west of Hobson to 14 miles northwest of
Lewistown. Movement was northwest at 20 mph.
Visibility may fall below a half mile and slushy road surface
accumulations of 1 to 2 inches are possible.
Locations impacted include...
Lewistown, Stanford, Denton, Hobson, Moore, Geyser, Windham,
Moccasin, Ackley Lake State Park, Glengarry, Utica, Danvers, Coffee
Creek and Benchland.
This includes the following highways...
Highway 200 between mile markers 21 and 85.
Highway 191 between mile markers 1 and 9.
LAT...LON 4707 10935 4685 11001 4733 11060 4742 11036
4742 11016 4747 11005 4748 10999 4752 10991
4753 10987 4755 10984 4763 10984 4770 10964
TIME...MOT...LOC 0133Z 145DEG 31KT 4701 11009 4723 10963
RCGNearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.